MAUDE Adverse Event Report: NIHON KOHDEN CORPORATION ZM-521PA; TRANSMITTER

NIHON KOHDEN CORPORATION ZM-521PA; TRANSMITTER
Model Number ZM-521PA
Medical Device Problem Codes Overheating of Device (1437); Temperature Problem (3022); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
The biomedical engineer (bme) reported that the unit was waiting to connect to a patient, and the staff noticed a small amount of "smell" coming from the unit.When they opened the door, they found that the battery had expanded inside the unit.The customer had thrown the battery away but had taken a picture of it before doing so.Tech support (ts) had requested a picture of the battery.The device was not in patient use.
 
Additional Manufacturer Narrative
The biomedical engineer (bme) reported that the unit was waiting to connect to a patient, and the staff noticed a small amount of "smell" coming from the unit.When they opened the door, they found that the battery had expanded inside the unit.The customer had thrown the battery away but had taken a picture of it before doing so.Tech support (ts) had requested a picture of the battery.The device was not in patient use.Nihon kohden continues to investigate the reported event.Nihon kohden will submit a supplemental report in accordance with 21 cfr section 803.56 when additional information becomes available.
 
Additional Manufacturer Narrative
Details of complaint: the biomedical engineer (bme) reported that the unit was waiting to connect to a patient, and the staff noticed a small amount of "smell" coming from the unit.When they opened the battery door, they found that the battery had expanded/burst inside the unit.The customer had thrown the battery away.No harm or injury was reported.Investigation summary: customer was also unable to provide a picture of the battery.The complaint unit was returned to nk and it was inspected by nk repair center.Nk repair center was unable to duplicate the issue.The reported defect could not be confirmed.Based on the available information, a definitive root cause could not be identified.Possible causes of the issue are improper insertion of the battery, and a defective battery.Improper insertion of the battery may cause the battery spring terminal to break the coating of the battery, leading to short circuit and eventually heating of the battery.The operator's manual provides instructions on how to properly insert the batteries on the device.Furthermore, a design change was made to prevent overheating by short circuit caused by improper insertion of batteries (ref (b)(4)).The design change has been applied to the following serial numbers: (b)(6)- serial (b)(6)- serial (b)(6)- serial (b)(6)- serial (b)(6)- or later.The complaint device (b)(6)- sn (b)(6) was made prior to this change.A design change has been implemented to the product to prevent short circuit of the battery during battery insertion.
 
Event or Problem Description
The biomedical engineer (bme) reported that the unit was waiting to connect to a patient, and the staff noticed a small amount of "smell" coming from the unit.When they opened the battery door, they found that the battery had expanded/burst inside the unit.The customer had thrown the battery away but had taken a picture of it before doing so.Tech support (ts) requested a picture of the battery.The device was not in patient use.

Brand Name
ZM-521PA
Common Device Name
TRANSMITTER
Manufacturer (Section D)
NIHON KOHDEN CORPORATION
attn: shama mooman
1-31-4 nishiochia
shinjuku-ku, tokyo 161-8 560
JA  161-8560
Manufacturer (Section G)
NIHON KOHDEN TOMIOKA CORPORATION
attn: shama mooman
1-1 tajino
tomioka city, gunma 370-2 314
JA   370-2314
Manufacturer Contact
shama mooman
seibu bldg 2, 4th floor 1-11-2
seibu bldg 2, 4th floor 1-11-2
kusunokidai tokorozawa, saitama 359-8-580
JA   359-8580
MDR Report Key14229796
Report Number8030229-2022-02780
Device Sequence Number4406472
Product Code DRT
UDI-Device Identifier04931921115084
UDI-Public4931921115084
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K043517
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 05/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZM-521PA
Device Catalogue NumberZM-521PA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2022
Supplement Date Received by Manufacturer07/26/2022
Initial Report FDA Received Date04/27/2022
Supplement Report FDA Received Date05/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown